Kansas, 2008

Hail and Heavy Rain in Kansas, September 5, 2008

September 5, 2008 · NWS DDC · 3 events in 2 counties and zones

One thunderstorm reached marginal severe limits in Kearney county and another about 2 hours later over Ford county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One thunderstorm reached marginal severe limits in Kearney county and another about 2 hours later over Ford county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 5, 1:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 5, 1:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 AM CDT FRI SEP 5 2008

.DISCUSSION...

DAYS 1-2...

PRECIP CHANCES AND THE EFFECT ON TEMPS WILL BE THE MAIN FORECAST HEADACHE.

00Z UPPER AIR OBS CONTINUE TO SHOW A FAIRLY BROAD TROUGH OVER THE
NORTH CENTRAL CONUS, WITH WV LOOP INDICATING A EMBEDDED SHORTWAVE
COMING DOWN THROUGH CO/WY THIS MORNING. SAID SHORTWAVE WAS HELPING
TO SET OFF A COMPLEX OF THUNDERSTORMS OVER NORTHWESTERN KS.
ISENTROPIC LIFT WAS ALSO INCREASING OVER THE WESTERN CWA, WITH
MORE SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP. MAIN COLD
FRONT WAS STILL UP OVER SOUTHWESTERN NEB/NORTHEASTERN CO AS OF
07Z. NAM AND GFS ARE BOTH IN PRETTY GOOD AGREEMENT ON PUSHING THE
FRONT DOWN TOWARDS THE OK BORDER BY THIS AFTERNOON. WITH THE
SHORTWAVE MOVING BY AND THE FRONT COMING DOWN, THE CHANCE FOR
THUNDERSTORMS SHOULD BE FAIRLY HIGH FOR MUCH OF THE DAY, SO
CONTINUED THE LIKELY POPS WE HAD GOING. WITH THE FRONT MOVING
DOWN, MOST OF THE SFC BASED INSTABILITY WILL STAY TO OUR SOUTH
OVER THE PANHANDLES. THINK THAT OUR ACTIVITY WILL MOSTLY NOT BE
SEVERE, ALTHOUGH THE FAR SOUTHWEST COULD SEE SOME HAIL WITH THE
NAM SHOWING A DECENT AMOUNT OF ELEVATED CAPE. CLOUD COVER AND
PRECIP WILL KEEP TEMPS DOWN, AND THERE SHOULD BE A DECENT AMOUNT
OF COLD AIR ADVECTION BEHIND THE FRONT. 850MB TEMPS GET DOWN TO
AROUND 10 C IN OUR NORTHERN COUNTIES. LOWERED HIGHS THERE A FEW
MORE DEGREES, ALTHOUGH THE SOUTH COULD GET INTO THE LOW 70S BEFORE
THE FRONT ARRIVES.

THE FRONT WILL CONTINUE TO PUSH SOUTH INTO OK AND THE TX PANHANDLE
BY TONIGHT. HIGH PRESSURE WILL SET UP OVER THE CENTRAL PLAINS,
WITH UPSLOPE OVER SOUTHWESTERN KS. WITH THE SFC FRONT JUST TO OUR
SOUTH, THE NAM AND GFS SET UP THE MID LEVEL BAROCLINIC ZONE NEAR
THE OK BORDER. 700MB DEFORMATION IS VERY GOOD, ESPECIALLY OVER OUR
SOUTHEASTERN COUNTIES LATE TONIGHT. WITH THIS AND ANOTHER WEAK VORT
LOBE MOVING THROUGH, WILL BUMP UP POPS A TAD TO LIKELY IN THAT
AREA. COOLER AIR BEHIND THE FRONT SHOULD KEEP LOWS MAINLY IN THE
LOWER 50S DESPITE CLOUD COVER.

FLOW WILL BECOME MORE NORTHWESTERLY BY SATURDAY, AND THE FRONT
SHOULD START LIFTING BACK TO THE NORTH A BIT BY AFTERNOON. IT IS
QUESTIONABLE IF IT WILL GET INTO OUR SOUTHERN COUNTIES OR NOT, BUT
THE NAM AND GFS BOTH KEEP THE COOLER AIR IN PLACE OVER THE CWA.
THE VORT MAX MOVING BY SHOULD TAKE THE BEST CHANCES FOR PRECIP
WITH IT, SO THERE WILL BE LESS RAIN COOLING. STILL, TEMPS WILL
STRUGGLE TO GET OUT OF THE 60S, AND IF THERE IS MORE RAIN THAN
EXPECTED IT COULD BE EVEN COOLER. SATURDAY NIGHT, THE MID LEVEL
BAROCLINIC ZONE MOVES INTO OUR SOUTHERN COUNTIES AGAIN, SO
CONTINUED THE TREND OF HIGH CHANCE POPS. HIGHER DEWPOINTS WILL
KEEP LOWS IN THE 50S TO LOW 60S.

DAYS 3-7...

LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED FORECAST WITH CLOUDS
AND PRECIP CHANCES INTO THURSDAY. LARGE UPPER TROUGH OVER THE
CENTRAL CONUS WILL BRING COOL TEMPS INTO MONDAY AND TUESDAY WITH
SEVERAL SHORTWAVES ROUNDING THE MEAN TROUGH. THE WAVES COULD BRING
SEVERAL ROUNDS OF PRECIPITATION TO WESTERN KANSAS ALONG WITH STRATUS
CLOUDS IN THE MORNINGS. BY WEDNESDAY THE TROUGH MOVES EAST ALLOWING
SOME WARMING BACK INTO THE 80S. THEN THE GFS IS MORE ROBUST IN
PUSHING ANOTHER LARGE UPPER TROUGH INTO THE CENTRAL CONUS ON
THURSDAY WHILE THE ECMWF IS NOT AS STRONG AND DELAYED. HAVE STAYED
WITH PREVIOUS FORECAST WITH PRECIPITATION AND MADE ONLY MINOR TWEAKS
TO TEMPS. HAVE LOWERED HIGHS ON SUNDAY A FEW DEGREES WITH MOSTLY
CLOUDY SKIES.

&&

.AVIATION...

LOOK FOR MAINLY MFVR CONDITIONS TODAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS INTO 00Z SATURDAY. AFTER 00Z MORE RAIN SHOWERS ARE
ANTICIPATED WITH POSSIBLY IFR CIGS BY 12Z SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  51  68  55 /  60  60  40  30
GCK  66  50  68  52 /  60  40  40  30
EHA  71  49  71  55 /  40  40  20  30
LBL  72  51  71  56 /  50  50  40  30
HYS  65  51  68  54 /  70  30  30  20
P28  75  56  71  61 /  60  60  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/06/06
Hazardous weather outlook, Sep 4, 3:42 AM CST, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
442 AM CDT THU SEP 4 2008

KSZ030-031-043>046-061>066-074>081-084>090-050945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
442 AM CDT THU SEP 4 2008 /342 AM MDT THU SEP 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BEGIN MOVING INTO WESTERN KANSAS LATE TONIGHT
AS AN UPPER LEVEL DISTURBANCE EJECTS INTO THE PLAINS. MOST OF THE
ACTIVITY WILL BE WEST OF A LIBERAL TO WAKEENEY LINE AND SHOULD
COME IN AFTER MIDNIGHT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT HAIL AND HIGH WINDS ARE NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AND
LINGER IN THE SOUTHEAST FOR SATURDAY. SMALL HAIL WILL BE THE
PRIMARY THREAT. ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE ON
SUNDAY ALONG AND AHEAD OF ANOTHER COLD FRONT. AT THIS
TIME...SEVERITY OF THESE STORMS IS UNCERTAIN...SO STAY TUNED FOR
FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Special weather statement, Sep 5, 2:27 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT FRI SEP 5 2008

KSZ043-061>063-050930-
FINNEY-HAMILTON-KEARNY-SCOTT-
327 AM CDT FRI SEP 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...

AT 224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF LYDIA...OR 18 MILES NORTH OF
KENDALL...MOVING EAST AT 33 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3808 10162 3826 10166 3827 10114 3833 10112
      3835 10085 3800 10086
TIME...MOT...LOC 0827Z 265DEG 29KT 3821 10152

KRUSE

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Kearny

When
September 5, 3:00 AM CST
Where
Kearny County, 15.2 mi N of Deerfield
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.200, -101.130

Heavy Rain, Kearny

When
September 5, 3:00 AM CST
Where
Kearny County, 15.2 mi N of Deerfield
Reported by
COOP Observer
Coordinates
38.200, -101.130

Rainfall of 1.18 inches was reported.

Hail, Ford

When
September 5, 5:18 AM CST
Where
Ford County, 2.19 mi E of Wilroads
Measured
0.88 in hail
Reported by
Public
Coordinates
37.680, -99.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136984, 136985, 136994.